Could painkillers cause erection problems?
Erectile dysfunction has been linked to the use of the class of painkillers known as NSAIDs such as ibufrofen.
A link had previously been shown but this was attributed to arthritis, which is the main reason for which older men take NSAIDs, rather than to the NSAIDs themselves. However, an interesting study from the USA suggests that regardless of the reason for taking them, non-steroidal anti-inflammatory drugs (NSAIDs) increase the likelihood that middle-aged and elderly men will develop erection difficulties.
Dr. R. Shiri and his colleagues from University of Tampere in Finland note in the Journal of Urology that 'to our knowledge, there are no previous studies on the incidence of erectile dysfunction in relation to NSAID use, i.e. studies on the use of NSAIDs recorded before the occurrence of erectile dysfunction'.
Their study involved 1126 men, between 50 and 70 years of age. They did not have erectile dysfunction at the start of the research when they completed a questionnaire that included, among other things, questions about erectile function and medication usage. The questionnaire was then re-administered five years later.
For whatever reason they were taken, NSAIDs roughly doubled the risk of erectile dysfunction compared with non-use. The investigators found that the erectile dysfunction rate was 93 cases per 1000 persons per year among NSAID users compared with just 35 cases among nonusers.
Have you had any erection problems that may be related to painkillers?
Page created on May 15th, 2006
Page updated on January 16th, 2010